25.03.2016

Legal highs linked to vision loss

Legal highs linked to vision loss

Legal highs have been linked to central vision loss.

Poppers, otherwise known as legal highs, have been linked to central vision loss and metamorphopsia.

A 52-year-old man who inhaled Poppers for the first time experienced both symptom immediately after inhalation.
In an article published in the British Medical Journal (BMJ) Case Reports, doctors who treated the man said he had been experiencing 10-days of visual problems, which began immediately after taking the drugs, prior to hospital admission.
Doctors found disruption of the inner and outer segment layers of t
he fovea, and advised the man to stop taking the drugs.

After three months there were improvements in the photoreceptor layer, but the increase visual acuity was marginal.
In a similar article reported on webmd.co Catherine Vignal-Clermont, MD, of the Foundation Ophtalmologique Adolphe de Rothschild in Paris, and colleagues reported that four people sustained vision loss in both eyes shortly after inhaling poppers. Patients also reported seeing spots of light in their visual field. An eye exam revealed damage to the foveal receptor -- a small dimple in the eye's retina that helps detailed images.

It was reported of these, two people showed improvements in their vision after several weeks.


« Back to list